Skip to main content

Nonasymptotic Analysis of the Lawley–Hotelling Statistic for High-Dimensional Data

We consider the General Linear Model (GLM) which includes multivariate analysis of variance (MANOVA) and multiple linear regression as special cases. In practice, there are several widely used criteria for GLM: Wilks’ lambda, Bartlett–Nanda–Pillai test, Lawley–Hotelling test, and Roy maximum root test. Limiting distributions for the first three mentioned tests are known under different asymptotic settings. In the present paper, we obtain computable error bounds for the normal approximation of the Lawley–Hotelling statistic when the dimension grows proportionally to the sample size. This result enables us to get more precise calculations of the p-values in applications of multivariate analysis. In practice, more and more often analysts encounter situations where the number of factors is large and comparable with the sample size. Examples include medicine, biology (i.e., DNA microarray studies), and finance.

This is a preview of subscription content, access via your institution.


  1. 1.

    Y. Fujikoshi, V. V. Ulyanov, and R. Shimizu, Multivariate Statistics: High-dimensional and Large-sample Approximations, Wiley Series in Probability and Statistics, Wiley, Hoboken, New Jersey (2010).

    Chapter  Google Scholar 

  2. 2.

    T. W. Anderson, An Introduction to Multivariate Analysis, 3rd ed., Wiley, NewYork (2003).

    MATH  Google Scholar 

  3. 3.

    Y. Fujikoshi, V. V. Ulyanov, and R. Shimizu, “L1-norm error bounds for asymptotic expansions of multivariate scale mixtures and their applications to Hotelling’s generalized \( {T}_0^2 \) ,” J. Multivariate Analysis, 96, 1–19 (2005).

  4. 4.

    H. Wakaki, Y. Fujikoshi, and V. V. Ulyanov, “Asymptotic expansions of the distributions of MANOVA test statistics when the dimension is large,” Hiroshima Math. J., 44, 247–259 (2014).

    MathSciNet  Article  Google Scholar 

  5. 5.

    I. D. Coope, “On matrix trace inequalities and related topics for products of Hermitian matrices,” J. Math. Anal. Appl., 188, 999–1001 (1949).

    MathSciNet  Article  Google Scholar 

  6. 6.

    M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, National Bureau of Standards Applied Mathematics Series, 55, U.S. Government Printing Office, Washington, D.C., (1964).

  7. 7.

    I. G. Shevtsova, “On the absolute constants in the Berry–Esseen type inequalities for identically distributed summands” (2011),

  8. 8.

    Y. Kawaguchi, V. V. Ulyanov, and Y. Fujikoshi, “Asymptotic distributions of basic statistics in geometric representation for high-dimensional data and their error bounds,” Informatics and Appl., 4, 22–27 (2010).

    Google Scholar 

  9. 9.

    V. V. Ulyanov, H. Wakaki, and Y. Fujikoshi, “Berry–Esseen bound for high dimensional asymptotic approximation of Wilks’ Lambda distribution,” Statist. Prob. Lett., 76, 1191–1200 (2006).

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to A. A. Lipatiev.

Additional information

Translated from Zapiski Nauchnykh Seminarov POMI, Vol. 486, 2019, pp. 178–189.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Lipatiev, A.A., Ulyanov, V.V. Nonasymptotic Analysis of the Lawley–Hotelling Statistic for High-Dimensional Data. J Math Sci 258, 859–866 (2021).

Download citation